Hail, Washington
- When
- September 25, 3:20 PM CST to 3:26 PM CST
- Where
- Washington County, 4.54 mi SW of Springtown to 1.38 mi NE of Springtown
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.892, -90.848
A strong cold front moved through the region, triggering showers and thunderstorms. There were numerous reports of large hail and damaging winds, as well as a tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A strong cold front moved through the region, triggering showers and thunderstorms. There were numerous reports of large hail and damaging winds, as well as a tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 25, 3:06 PM CST, 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 406 PM CDT TUE SEP 25 2012 .SHORT TERM... ISSUED AT 354 PM CDT TUE SEP 25 2012 (LATE THIS AFTERNOON AND TONIGHT) THE PRIMARY FCST ISSUE FOR LATE THIS AFTN AND TONIGHT IS CONVECTIVE TRENDS. ONGOING ISO-SCT CONVECTION MAY INCREASE IN COVERAGE LATER THIS AFTN...ESPECIALLY ACROSS SRN MO AND SRN IL WHERE DECREASED CLOUD COVER WAS CONTRIBUTING TO MLCAPE VALUES IN EXCESS OF 2000 J/KG WITH LITTLE CINH NOTED ON SPC MESOANALYSIS PAGE AT 19Z. ALTHOUGH ADDITIONAL DVLPMT HAS BEEN SLOW TO INITIATE...INSTABILITY AND SHEAR PARAMETERS WILL BE SUFFICIENT FOR SEVERE THUNDERSTORMS. A CDFNT/QUASISTATIONARY BDRY WAS LOCATED ACROSS NRN MO AND SRN IA AT 20Z. SIMILAR TO YDY...MODELS DEPICT A BROAD SWLY LLJ DVLPG OVERNIGHT AND BECOMING ORIENTED NEARLY PARALLEL TO THIS BDRY ALONG WITH PW VALUES OF 1.3 TO 1.5 INCHES...CORFIDI VECTORS POINTED UPSTREAM BY 03Z WED...AND SEVERAL HUNDRED J/KG OF MUCAPE THROUGH 12Z WED. THIS CONFIGURATION WILL LEAD TO AN ELONGATED AREA OF PCPN NEAR THE QUASISTATIONARY BDRY WITH CONVECTIVE ELEMENTS CONTINUOUSLY DVLPG AND MOVING ENEWD WITHIN THE OVERALL BAND OF PCPN. PCPN SHOULD PERSIST INTO AT LEAST PART OF TOMORROW MORNING. KANOFSKY && .LONG TERM... ISSUED AT 354 PM CDT TUE SEP 25 2012 (WEDNESDAY THROUGH TUESDAY) WIDESPREAD CONVECTION EXPECTED ON WED WITH HEAVY RAINFALL POSSIBLE AS FRONT SINKS SLOWLY SWD THROUGH OUR AREA. WEAK SHORTWAVES WILL ALSO BE MOVING EWD THROUGH OUR AREA WITH THE MODELS DEPICTING UPPER LEVEL DIVERGENCE OVER THE FORECAST AREA AS WELL IN RIGHT ENTRANCE REGION OF UPPER LEVEL JET STREAK OVER THE GREAT LAKES REGION. AS THE SYNOPTIC FRONT ALONG WITH ANY EFFECTIVE BOUNDARIES FROM MCS ACTIVITY OR SMALL CONVECTIVE CLUSTERS SHIFTS SLOWLY SWD THE POTENTIAL FOR CONVECTION SHOULD GRADUALLY SHIFT SWD WED NGT. BY THU MRNG THE NEARLY E-W FRONT SHOULD SHIFT SWD INTO SRN MO AND SRN IL. ON THU MOST OF THE PRECIPITATION SHOULD BE CONFINED TO SERN MO AND SWRN IL WITH A SFC RIDGE EXTENDING FROM THE GREAT LAKES REGION SW INTO NERN MO. ON THU NGT AND FRI THE ECMWF MODEL SHIFTS THE FRONT BACK NWD A TAD AS A SHORTWAVE APPROACHES AND RAMPS UP CONVECTION AGAIN FROM LATE THU NGT THROUGH FRI. THE GFS KEEPS THE FRONT SHIFTING SLOWLY SWD AND CONFINES THE PRECIPITATION TO SERN MO AND SWRN IL THU NGT AND FRI WITH LIGHTER QPF THAN THE ECMWF. WILL PUT THE HIGHEST POPS THU NGT AND FRI OVER THE SRN PORTION OF OUR FORECAST AREA BUT WILL KEEP LESSER POPS FURTHER N DUE TO THE UNCERTAINTY WITH THE PROGRESSION OF THE FRONT AND THE NWD EXTENT OF THE CONVECTION. MAY STILL HAVE LINGERING SHOWERS ACROSS SERN MO AND SWRN IL FRI NGT...BUT BY SAT THE FRONT SHIFTS WELL S OF OUR AREA AS MID-UPPER LEVEL TROFFING DEVELOPS OVER THE GREAT LAKES REGION. WITH N-NWLY MID-UPPER LEVEL FLOW OVER THE AREA THIS WEEKEND ALONG WITH WEAK SFC RIDGING THE WEEKEND SHOULD BE DRY AND FAIRLY COOL. THE ECMWF MODEL IS COOLER EARLY NEXT WEEK...MON AND TUE AS IT DEVELOPS ANOTHER UPPER LEVEL TROUGH JUST S OF OUR AREA ...WHILE THE GFS MOVES THE UPPER TROUGH E OF OUR AREA AND DEVELOPS UPPER LEVEL RIDGING OVER THE NRN PLAINS. IN EITHER CASE THE DRY WEATHER SHOULD CONTINUE FOR THE REST OF THE EXTENDED FORECAST. GKS && .AVIATION... ISSUED AT 1241 PM CDT TUE SEP 25 2012 INSTABILITY IS INCREASING ALONG AND SOUTH OF BAND OF ELEVATED SHOWERS AND THUNDERSTORMS CURRENTLY LOCATED FROM KCOU TO NORTH OF K3LF. WINDS ARE VEERING TO THE SW AHEAD OF THIS FEATURE WITH SOME BREAKS IN THE MIDLEVEL CLOUDS INCREASING INSTABILITY. BELIEVE AT LEAST ISOLATED/SCATTERRED SFC-BASED STORMS WILL DEVELOP SOUTH OF THIS LINE AND COULD AFFECT METRO TAF SITES. PUT IN A VCTS PREVAILING GROUP AND A TEMPO FROM 2000 UTC TO 2400 UTC FOR -TSRA TO ACCOUNT FOR THESE TRENDS. SITUATION IS MORE MUDDIED OVERNIGHT BUT AMS SHOULD STABILIZE AND BELIEVE THERE WILL BE A LULL SOMETIME THIS EVENING BEFORE LLJ FORCING INCREASES THREAT OF SHOWERS AND POSSIBLY ELEVATED STORMS TONIGHT. MODELS ALSO HINTING AT LL CLOUDINESS POSSIBLY IFR BUT ONLY HINTED AT THIS POSSIBILITY WITH HIGH END MVFR CEILINGS IN -SHRA DUE TO TOO MUCH UNCERTAINTY. WINDS SHOULD BECOME VARIABLE LATE THIS EVENING FROM NORTH TO SOUTH AS FRONT BECOMES STATIONARY. SPECIFICS FOR KSTL... INSTABILITY IS INCREASING ALONG AND SOUTH OF BAND OF ELEVATED SHOWERS AND THUNDERSTORMS CURRENTLY LOCATED FROM KCOU TO NORTH OF K3LF. WINDS ARE SLOWLY VEERING TO THE SW AHEAD OF THIS FEATURE WITH SOME BREAKS IN THE MIDLEVEL CLOUDS INCREASING INSTABILITY. BELIEVE AT LEAST ISOLATED/SCATTERRED SFC-BASED STORMS WILL DEVELOP SOUTH OF THIS LINE AND COULD AFFECT KSTL. PUT IN A VCTS PREVAILING GROUP AND A TEMPO FROM 2000 UTC TO 2400 UTC FOR -TSRA TO ACCOUNT FOR THESE TRENDS. SITUATION IS MORE MUDDIED OVERNIGHT BUT AMS SHOULD STABILIZE AND BELIEVE THERE WILL BE A LULL SOMETIME THIS EVENING BEFORE LLJ FORCING INCREASES THREAT OF SHOWERS AND POSSIBLY ELEVATED STORMS TONIGHT. MODELS ALSO HINTING AT LL CLOUDINESS POSSIBLY IFR BUT ONLY HINTED AT THIS POSSIBILITY WITH HIGH END MVFR CEILINGS IN -SHRA DUE TO TOO MUCH UNCERTAINTY. WINDS SHOULD BECOME LIGHT/VARIABLE OVERNIGHT TONIGHT AS FRONT BECOMES STATIONARY OVERHEAD. GOSSELIN && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 415 PM CDT TUE SEP 25 2012 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-261130- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 415 PM CDT TUE SEP 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW MAY BE SEVERE OVER PORTIONS OF CENTRAL AND SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE CHANCE OF THUNDERSTORMS WILL CONTINUE WEDNESDAY THROUGH FRIDAY NIGHT. ON WEDNESDAY AFTERNOON...A FEW OF THE STRONGER STORMS COULD PRODUCE HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. GKS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 412 PM CDT TUE SEP 25 2012 MOZ073-252200- WASHINGTON MO- 412 PM CDT TUE SEP 25 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHINGTON COUNTY UNTIL 500 PM CDT... AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF POTOSI...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... POTOSI... MINERAL POINT... OLD MINES... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
415 PM CDT TUE SEP 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL O'FALLON 38.78N 90.71W
09/25/2012 M0.25 INCH ST. CHARLES MO TRAINED SPOTTER
ALONG HWY K
&&
KARLZThe St Louis radar (KLSX), 91 km away, was scanning. The volume nearest the first event began at 21:22 UTC.
8 hail, 3 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds blew down numerous large tree limbs.
Thunderstorm winds blew down a couple of small trees and a few signs around town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415666, 415849, 415907, 415909, 415910, 415914, 415915, 415917, 415916, 415918, 415919.